According to studies, depression affects more than 120 million individuals around the world. This mental disorder, unfortunately, disturbs one’s quality of life, relationships and social skills. Worst of all, it has led to approximately 850,000 cases of suicide worldwide.
Because of the prevalence of this disease, it is your responsibility as a nurse to familiarize yourself – as well as your clients – with anti-depressant medications, such as MAOI Inhibitors.
http://www.amazon.com/dp/B00EMLFF0S/ref=rdr_kindle_ext_tmb to get the Top Medications on NCLEX RN exam
Indications for Use
MAOI inhibitors are anti-depressants that affect neurotransmitters that serve as linkages between neurons. It addresses depression symptoms by altering the levels of such brain chemicals.
MAOI inhibitors prevent the synthesis of monoamine oxidase, which eliminates dopamine, serotonin and epinephrine from the brain. With higher levels of the aforementioned neurotransmitters, enhanced mood is experienced.
Examples of MAOI inhibitors are Phenelzine (Nardil), Selegilin (Emsam), Isocarboxazid (Marplan) and Tranylcypromine (Parnate.)
Before administering MAOI inhibitors, the nurse should take the history of the patient. Pertinent information that should be noted are hypersensitivity to MAOI inhibitors, seizure disorders and cerebrovascular defects. Disorders such as cardiovascular disease, hypertension and hyperthyroidism should be documented as well.
As for physical examination, the nurse should obtain the client’s vital signs, reflexes, affect, orientation and urine output. Skin color and the presence of skin lesions should be checked as well. Laboratory tests that should be obtained include CBC, urinalysis, thyroid function tests, ECG and EEG.
NCLEX Nursing Interventions
The most important nursing intervention for patients taking MAOI inhibitors is to ensure that they limit the intake of tyramine-rich foods. Tyramine, whose breakdown is impeded by MAOI inhibitors, can lead to a hypertensive crisis. Symptoms include elevated BP and severe headache. At the sign of this, immediately discontinue the drug and inform the doctor.
Consequently, make sure to control the patient’s intake of cheese, alcohol, banana, liver and fermented/smoked food products. In anticipation of a hypertensive crisis, keep alpha-adrenergic blocking drugs and phentolamine at bay.
Apart from the symptoms of hypertensive crisis, MAOI inhibitors should also be discontinued at the first sign of hepatic dysfunction (jaundice.)
Important NCLEX Teaching Points
Nurses are health educators, so when teaching patients taking MAOI inhibitors, remind them to take the drug as prescribed. Advise them not to discontinue use abruptly.
As it has been emphasized, instruct your patients to avoid tyramine-rich foods while taking MAOI inhibitors, up to 2 weeks after therapy. Alcohol, appetite suppressants and over-the-counter drugs should be averted as well.
Additionally, make sure to educate your patients about the expected side effects of MAOI inhibitors, which are:
- Weakness/fainting resulting from an abrupt positional change
- Blurred vision (reversible)
- Nausea and vomiting
- Loss of appetite
- Emotional or mental changes
- Irritability/ nervousness
Patients should be informed about the warning signs that warrant immediate physician/nurse attention as well. They include:
- Darkened urine
- Pale stools
- Eye/skin yellowing
- Chills and fever
- Sore throat
Your patient’s recovery depends on your knowledge, skills and passion as a nurse. Enhance your mind and become an excellent nurse with the practice NCLEX questions at nclexpreceptor.com.